Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 265, NWS Springfield, MO

May 31, 2017Cedar County, St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 31, 2017, 2:03 AM CDT for Cedar County, St. Clair County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2017, 2:03 AM CDT (07:03 UTC)
Expired
May 31, 2017, 2:32 AM CDT
In force
29 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cedar County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WUUS53 KSGF 310703
SVRSGF
MOC039-185-310800-
/O.NEW.KSGF.SV.W.0265.170531T0703Z-170531T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
203 AM CDT WED MAY 31 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cedar County in southwestern Missouri...
  Southwestern St. Clair County in west central Missouri...

* Until 300 AM CDT

* At 202 AM CDT, a severe thunderstorm was located near El Dorado
  Springs, moving southeast at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Stockton Lake...                  El Dorado Springs...
  Stockton...                       Roscoe...
  Bearcreek...                      Tiffin...
  Caplinger Mills...                Cedar Springs...
  Arnica...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3789 9363 3782 9362 3781 9363 3774 9363
      3774 9361 3763 9361 3758 9362 3789 9405
      3803 9391
TIME...MOT...LOC 0702Z 308DEG 17KT 3791 9391 

HAIL...1.00IN
WIND...<50MPH
 
$$

Boxell
1 follow-up statement
032 
WWUS53 KSGF 310732
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
232 AM CDT WED MAY 31 2017

MOC039-185-310741-
/O.CAN.KSGF.SV.W.0265.000000T0000Z-170531T0800Z/
Cedar MO-St. Clair MO-
232 AM CDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CEDAR AND
SOUTHWESTERN ST. CLAIR COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3789 9363 3782 9362 3781 9363 3774 9363
      3774 9361 3763 9361 3758 9362 3789 9405
      3803 9391
TIME...MOT...LOC 0731Z 308DEG 17KT 3782 9377 

$$

Boxell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 11:29 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 30, 11:29 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1129 PM CDT Tue May 30 2017

...06z Aviation Forecast Update...

.SHORT TERM...(This evening and tonight)
Issued at 325 PM CDT Tue May 30 2017

An area of showers continue to track east across south central
Missouri this afternoon. Instability has decreased with the
better instability now south of the area. Therefore, the thunder
has shifted south of the area across Arkansas. There may still be
an isolated embedded rumble of thunder before this activity moves
out of south central Missouri late this afternoon, but this is a
low chance.

Behind the area of showers that have spread through the area the
sun has come back out and instability is starting to increase
across Kansas into western Missouri. Isolated/scattered storm
development will be possible late this afternoon across eastern
Kansas and western Missouri and this activity will spread/develop
southeast into the area this evening into tonight. Coverage in
this activity will be limited with most locations remaining dry. A
few of the strongest storms may be capable of hail in excess of
dimes and winds in excess of 50 mph this evening, but again this
will be a very localized risk and not widespread by any means.

.LONG TERM...(Wednesday through Tuesday)
Issued at 325 PM CDT Tue May 30 2017

An upper level low will remain northeast of the area as upper
level ridging remains to the west of the area. Energy from the
Upper level low will keep isolated/scattered shower/storm chances
at times Wednesday through Thursday. As instability increases in
the afternoon/early evening a small chance of a strong/marginally
severe storm may be possible. Coverage in any convection will not
be widespread and any shower/storm that does affect a given
locations will be brief in nature.

An upper level shortwave trough will move through the region
Friday into the weekend and may bring additional showers and
storm chances, which may be a little more widespread in nature
than the rain expected through Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1123 PM CDT Tue May 30 2017

Isolated convection will continue for a few more hours this
evening through about 08z for the SGF area. Brief downpours may
affect the SGF terminal and a brief wind shift from the outflow.
Otherwise mainly VFR will continue through the next 24 hours.
Additional scattered convection may develop again tomorrow evening
and have mentioned this potential with a PROB30. Winds will be
light and variable with more of a light southwesterly by the
morning and on Wednesday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Griffin
Hazardous weather outlook, May 30, 10:23 PM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1023 PM CDT Tue May 30 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010330-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1023 PM CDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Limited Lightning risk.

DISCUSSION...

  Additional scattered storm development will continue this
  evening across eastern Kansas and western Missouri. This
  activity may then spread southeast later tonight. A few storms
  may produce hail up to the size of quarters and winds in excess
  of 50 mph this evening. Otherwise cloud to ground lightning
  strikes will be the risk with any storms that can develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  Scattered thunderstorms will be possible at times through
  Thursday night.

  A few strong to severe storms will be possible across
  extreme southeastern Kansas and west-central Missouri
  Wednesday afternoon and early Wednesday evening. There is then
  a Limited Risk for severe storms across portions of the
  Missouri Ozarks on Thursday.

  Better chances for more widespread thunderstorms will then
  occur from later Friday into Saturday night as a storm
  system approaches from the southwestern United States.

  Scattered thunderstorms will then be possible early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Griffin

In the hours before

Special weather statement, May 30, 10:02 PM CDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Springfield MO
1002 PM CDT TUE MAY 30 2017

MOZ066-310345-
Vernon MO-
1002 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VERNON COUNTY UNTIL
1045 PM CDT...

At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hume, or 11 miles southeast of Pleasanton, moving southeast at 35
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Nevada...                         Bronaugh...
Moundville...                     Richards...
Milo...                           Deerfield...
Metz...                           Stotesbury...

LAT...LON 3806 9461 3806 9446 3771 9412 3765 9447
      3795 9462
TIME...MOT...LOC 0302Z 329DEG 30KT 3803 9459

Burchfield
Special weather statement, May 30, 10:07 PM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Springfield MO
1007 PM CDT TUE MAY 30 2017

MOZ067-078-310345-
Cedar MO-St. Clair MO-
1007 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CEDAR AND SOUTHWESTERN ST. CLAIR
COUNTIES UNTIL 1045 PM CDT...

At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm near
El Dorado Springs, moving southeast at 20 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Stockton Lake...                  Stockton State Park...
El Dorado Springs...              Stockton...
Umber View Heights...             Bearcreek...
Caplinger Mills...                Filley...
Cane Hill...                      Cedar Springs...
Arnica...

LAT...LON 3776 9363 3774 9363 3774 9361 3765 9361
      3757 9373 3758 9384 3785 9407 3796 9390
TIME...MOT...LOC 0307Z 319DEG 17KT 3785 9393

Burchfield
Special weather statement, May 30, 10:50 PM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Springfield MO
1050 PM CDT TUE MAY 30 2017

MOZ078-079-310430-
Cedar MO-Polk MO-
1050 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CEDAR AND WEST CENTRAL
POLK COUNTIES UNTIL 1130 PM CDT...

At 1050 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Stockton, moving southeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Bolivar...                        Stockton Lake...
Stockton State Park...            Stockton...
Fair Play...                      Umber View Heights...
Bearcreek...                      Masters...
Caplinger Mills...                Dunnegan...
Cane Hill...                      Arnica...

LAT...LON 3783 9381 3783 9369 3756 9338 3758 9378
      3781 9397 3789 9383 3789 9381
TIME...MOT...LOC 0350Z 322DEG 25KT 3780 9383

Burchfield
Special weather statement, May 30, 11:06 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Springfield MO
1106 PM CDT TUE MAY 30 2017

MOZ066-077-078-089-310445-
Vernon MO-Cedar MO-Barton MO-Dade MO-
1106 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BARTON...WESTERN CEDAR...
SOUTHEASTERN VERNON AND DADE COUNTIES UNTIL 1145 PM CDT...

At 1104 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of El Dorado Springs to near
Sheldon. Movement was south at 40 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Stockton Lake...                  Lamar...
Greenfield...                     Lockwood...
Golden City...                    Montevallo...
Jerico Springs...                 South Greenfield...
Irwin...                          Arcola...
Milford...                        Olympia...
Wagoner...                        Kenoma...
Pennsboro...                      Neola...
Filley...                         Cedarville...
Meinert...                        Sylvania...

LAT...LON 3784 9398 3742 9367 3730 9388 3729 9394
      3729 9405 3730 9408 3735 9410 3735 9417
      3760 9435
TIME...MOT...LOC 0404Z 337DEG 35KT 3773 9406 3759 9425

Burchfield
Special weather statement, May 30, 11:37 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Springfield MO
1137 PM CDT TUE MAY 30 2017

MOZ079-090-310515-
Polk MO-Greene MO-
1137 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POLK AND NORTHWESTERN
GREENE COUNTIES UNTIL 1215 AM CDT...

At 1136 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fair Play, or 8 miles west of Bolivar, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bolivar...                        Stockton Lake...
Willard...                        Walnut Grove...
Pleasant Hope...                  Fair Play...
Morrisville...                    Aldrich...
Sacville...                       Cave Springs...
Eudora...                         Brighton...

LAT...LON 3749 9362 3767 9361 3773 9355 3751 9318
      3742 9319 3741 9317 3730 9348
TIME...MOT...LOC 0436Z 311DEG 24KT 3761 9356

Burchfield
Local storm report, May 30, 11:45 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             3 E MILFORD             37.58N 94.09W
05/30/2017  E1.25 INCH       BARTON             MO   PUBLIC

            PICTURE FROM SOCIAL MEDIA OF QUARTER TO HALF
            DOLLAR SIZE HAIL JUST EAST OF MILFORD.

&&

MG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:31 PM CDTSpecial Weather StatementSGFPolk44 min
May 30, 8:23 PM CDTSpecial Weather StatementSGFSt. Clair67 min
May 30, 8:37 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon53 min
May 30, 9:19 PM CDTSevere Thunderstorm WarningSGFCedar, Dade56 min
May 30, 9:22 PM CDTSpecial Weather StatementSGFPolk53 min
May 30, 10:02 PM CDTSpecial Weather StatementSGFVernon43 min
May 30, 10:07 PM CDTSpecial Weather StatementSGFCedar38 min
May 30, 10:19 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon56 min
May 30, 10:50 PM CDTSpecial Weather StatementSGFCedar40 min
May 30, 11:06 PM CDTSpecial Weather StatementSGFDade39 min
May 30, 11:25 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade36 min
May 30, 11:37 PM CDTSpecial Weather StatementSGFPolk38 min
May 31, 7:30 AM CDTRiver Flood WarningSGFCedar48 hr
May 31, 2:12 PM CDTSpecial Weather StatementSGFJasper48 min
May 31, 2:44 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon61 min
May 31, 2:52 PM CDTSpecial Weather StatementSGFJasper, Newton53 min
May 31, 5:40 PM CDTSpecial Weather StatementSGFBarry50 min
May 31, 5:47 PM CDTSevere Thunderstorm WarningSGFBarry43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.